BEWARE OF PARACETAMOL POISONING

 BEWARE OF PARACETAMOL POISONING

We all grow up believing that Paracetamol is a harmless drug, but this very lax attitude may be poisoning almost 800 Australians every year, a new study has said. Monash University’s emergency medicine expert Professor Andis Graudins recently found in a retrospective audit that slow-release formulas of the drug increased both the risk and severity of a potential overdose because they could not be detected in initial blood tests.

These formulas have been engineered to be released into the blood stream a period of time after consumption. Paracetamol in these drugs is designed to go unnoticed until hours later, when it begins to take effect.

Professor Graudins said that doctors must get into the habit of testing patients’ blood four hours after initial testing to ensure that saturation levels have not been reached. “Physicians must become aware that the type of paracetamol taken can influence the length and type of treatment administered, and that treatment is generally very successful,” he said.

There is also a necessity for local authorities to restrict the availability of large packs (of over 90 pills) to help curb the severity of some overdoses. In addition, 8000 Australians are treated for paracetamol poisoning every year induced by deliberate self-harm without suicidal intent.

Professor Graudins said that people often reach for the most accessible drug when poisoning themselves. “In general, if you look at any population of people, they poison themselves with what is readily available, and paracetamol is one of the most commonly available in the household in Australia, American, and Canada,” he said.

So beware of this commonly found drug, and make sure you only take the amount prescribed at the prescribed times. When it comes down to brass tacks, there may be no such thing as a harmless drug.

Samar Anand

Related post

Leave a Reply

Your email address will not be published.